North Carolina, 2012Strong Wind in North Carolina, February 24, 2012
February 24, 2012 · NWS RAH · 3 events in 2 counties and zones
A strengthening west-southwesterly deep layer shear of 70 to 90 knots was in place across the region as a deepening low pressure system over the Lower Great Lakes tracked eastward. Warm sector heating allowed strong wind gusts between 40 to 45 knots to develop across the central and western Piedmont.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $900
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening west-southwesterly deep layer shear of 70 to 90 knots was in place across the region as a deepening low pressure system over the Lower Great Lakes tracked eastward. Warm sector heating allowed strong wind gusts between 40 to 45 knots to develop across the central and western Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 24, 3:20 PM EST, 51 minutes earlier.
Area forecast discussion, Feb 24, 3:20 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EST FRI FEB 24 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION LATER TODAY. STRONG
SOUTHWESTERLY WINDS AND THE POTENTIAL FOR SEVERE WEATHER WILL
ACCOMPANY THE FRONT THIS AFTERNOON THROUGH MID EVENING. COOLER AND
DRIER CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 310 PM FRIDAY...
...MODERATE RISK OF SEVERE WEATHER WITH DAMAGING WINDS AND POSSIBLE
TORNADOES TODAY...
THROUGH THIS EVENING: THE SURFACE COLD FRONT ACCORDING TO THE LATEST
MESOANALYSIS HAS PUSHED WELL INTO THE NC MOUNTAINS. STRONG TO SEVERE
CONVECTION CONTINUES TO STREAK ACROSS SOUTHEAST NC... SUPPORTED IN
LARGE PART BY A LOW LEVEL JET STREAK AND ASSOCIATED MASS
CONVERGENCE. WITH EARLY-DAY SURFACE HEATING COMBINED WITH WEAK MID
LEVEL COOLING... THE COLUMN CONTINUES TO DESTABILIZE WITH SURFACE
CAPE ESTIMATED TO BE AROUND 400-1000 J/KG ACROSS THE AREA (AND
MEASURED AT AROUND 400 J/KG ON THE SPECIAL 18Z GSO SOUNDING)...
ALTHOUGH THE BLOWOFF FROM THESE SOUTHEAST STORMS AND FROM EARLIER
SC/GA CONVECTION HAS SPREAD ACROSS EAST-CENTRAL NC AND TEMPERED THE
INSTABILITY A BIT HERE... DESPITE SURFACE DEW POINTS WELL INTO THE
60S. THE INTENSE WIND FIELD (0-6 KM SHEAR NEAR 70 KTS AND 0-1 KM
SHEAR OF AROUND 40 KTS) WILL REMAIN SUPPORTIVE OF ORGANIZED SEVERE
CONVECTION... AND WE HAVE INDEED SEEN THESE DISCRETE CELLS AND
BOWING SEGMENTS BECOME MORE ORGANIZED OVER THE WESTERN PIEDMONT...
JUST A BIT AHEAD OF THE FRONT... IN THE LAST HOUR. FURTHER
DEVELOPMENT INTO A MATURE QLCS SHOULD BRING A WIDESPREAD THREAT OF
DAMAGING WINDS FOR THE REST OF THE AFTERNOON INTO EARLY EVENING.
ISOLATED TORNADOES REMAIN POSSIBLE GIVEN THE NICELY CURVED HODOGRAPH
THROUGH THE LOWEST 3 KM NOTED ON RUC PROXIMITY SOUNDINGS... AND DEEP
MOISTURE (BLENDED TPW IMAGERY SHOWING VALUES AROUND 200% OF NORMAL)
WITH HIGH DEW POINTS SHOULD ENSURE SUFFICIENTLY LOW LCL HEIGHTS FOR
A POSSIBLE STRONG TORNADO OR TWO. A TORNADO WATCH REMAINS IN EFFECT
UNTIL 8 PM FOR ALL OF CENTRAL NC. EXPECT THE SURFACE FRONT AND
PRECEDING STORMS TO SWEEP EAST OF THE FORECAST AREA BY MID
EVENING... FOLLOWED BY FAIR SKIES AND FALLING TEMPS OVERNIGHT. LOWS
34-42 WITH THE LOWER TROPOSPHERE REMAINING WINDY AND WELL-MIXED
OVERNIGHT WITH COLD AIR ADVECTION.
FOR SATURDAY/SATURDAY NIGHT: THE MID LEVEL LOW TRACKING OVER LAKES
ERIE/ONTARIO AND UP THE ST LAWRENCE VALLEY OVERNIGHT WILL MOVE TO
THE CANADIAN MARITIMES SATURDAY... AS THE MID LEVEL TROUGH AXIS
SHIFTS OVER NC. THE MSLP GRADIENT REMAINS QUITE TIGHT SUCH THAT
WINDS WILL INCREASE ANEW AFTER SUNRISE TO SUSTAINED 17-23 MPH WITH
GUSTS TO AROUND 30-35 MPH... LASTING THROUGH EARLY AFTERNOON BEFORE
SLOWLY DIMINISHING AS THE LARGE SURFACE HIGH BUILDS IN FROM THE
WEST. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES WILL
BRING ABOUT A RISK OF ADVERSE FIRE WEATHER CONDITIONS (SEE
DISCUSSION BELOW). STRONG LOW LEVEL COLD AIR ADVECTION AND UPSTREAM
TEMPS TODAY POINT TO HIGHS OF 52-58 SATURDAY... UNDER MOSTLY SUNNY
SKIES. CLEAR SATURDAY NIGHT WITH CHILLY LOWS OF 25-30 AS WINDS
DIMINISH TO NEARLY CALM DURING THE NIGHT. -GIH
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 120 PM FRIDAY...
THE SOUTHERN STREAM WAVE OVER MEXICO WILL LIFT NORTHEASTWARD AND
DEAMPLIFY ACROSS THE CAROLINAS ON SUNDAY. SINCE STABLE SURFACE HIGH
PRESSURE (~1030-1035 MB) WILL PREVAIL DURING THAT TIME...EXPECT ONLY
CONSIDERABLE HIGH CLOUDINESS IN ASSOCIATION WITH THE WAVE ALOFT.
HIGH TEMPERATURES...ADJUSTED DOWN SEVERAL DEGREES FROM THE PREVIOUS
FORECAST...ARE EXPECTED TO RISE TO WITHIN A DEGREE OR TWO OF 50
DEGREES. HIGH PRESSURE WILL THEN DRIFT OFFSHORE BUT CONTINUE TO
EXTEND WESTWARD ACROSS NC AND MAINTAIN FAIR WEATHER THROUGH EARLY
NEXT WEEK. GOOD RADIATIONAL COOLING WITH PROJECTED LOW LEVEL
THICKNESSES AROUND 1320 METERS SUGGESTS LOWS IN THE UPPER 20S TO
LOWER 30S...WHILE DEVELOPING RETURN FLOW BY LATE MON SHOULD ALLOW
TEMPERATURES TO CLIMB INTO THE LOWER TO MIDDLE 60S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 145 PM FRIDAY...
MON NIGHT-TUE NIGHT: A LOW LEVEL WARM ADVECTION REGIME WILL SUPPORT
INCREASING MOISTURE IN THE LOWEST 10 THOUSAND FT LATE MON NIGHT AND
ESPECIALLY TUE...WHICH WILL PROVIDE FOR INCREASING CLOUDINESS...AND
A CHANCE OF SHOWERS MAINLY OVER THE SOUTHERN AND WESTERN PORTIONS OF
THE CWFA TUE...AND AREA-WIDE WITH A WARM FRONTAL PASSAGE TUE NIGHT.
TEMPERATURES WILL ACCORDINGLY FURTHER MODERATE - MIDDLE 30S TO
AROUND 40 DEGREES MON NIGHT...MIDDLE 60S TUE...AND MOSTLY PRIOR TO
MIDNIGHT LOWS IN THE MIDDLE 40S TO LOWER 50S (COOLEST NE) COURTESY
OF THE PASSING WARM FRONT.
WED-FRI: A PAIR OF UPPER TROUGHS...IN A PROGRESSIVE UPPER FLOW
PATTERN ACROSS THE CONUS...WILL SUPPORT A COUPLE OF MIGRATORY
SURFACE CYCLONES TO OUR NW (MUCH LIKE THE MAJORITY OF THIS WINTER
WEATHER SEASON) OWING TO A PERSISTENT 588 DM SUB-TROPICAL RIDGE OVER
THE CARIBBEAN. GUIDANCE SUGGESTS THE FRONT TRAILING THE FIRST
CYCLONE WILL CROSS THE MIDDLE ATLANTIC REGION WITH A GOOD CHANCE OF
SHOWERS (AND PERHAPS A FEW STORMS DUE TO THE PRECEDING WARMTH IN THE
70S) WED INTO WED NIGHT. CLEARING AND TURNING COOLER...BUT STILL
ABOVE AVERAGE...FOR THU-THU NIGHT...BEFORE THE THE SECOND FRONTAL
SYSTEM BRINGS ANOTHER THREAT OF SHOWERS BY THE END OF THE WORK WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 105 PM FRIDAY...
WITH A COMBINATION OF STRONG GUSTY WINDS AND A PERIOD OF STRONG TO
POSSIBLY SEVERE STORMS AHEAD OF AN INCOMING COLD FRONT... ADVERSE
AVIATION CONDITIONS ARE LIKELY AT CENTRAL NC TERMINAL FORECAST SITES
THIS AFTERNOON INTO EARLY EVENING... FIRST AT INT/GSO 18Z-22Z...
THEN AT RDU 19Z-23Z... AND AT RWI AT 20Z-00Z. FAY WILL SEE AN
EXTENDED THREAT OF STORMS FROM 18Z THROUGH 00Z AS STORMS TRAIN
REPEATEDLY OVER THE AREA. BACKGROUND WINDS FROM THE SW SUSTAINED AT
16-23 KTS WILL OCCASIONALLY GUST TO 25-35 KTS OUTSIDE OF ANY
STORMS... AND THIS STRONG WIND SHEAR IN THE LOWEST FEW THOUSAND FEET
MAY INDUCE MECHANICAL TURBULENCE THAT COULD BE HAZARDOUS ESPECIALLY
TO SMALL AIRCRAFT. NOTE THAT THESE PREFRONTAL WIND IS A STRONG
CROSSWIND AT INT. STRONG TO POSSIBLY SEVERE STORMS COULD BRING LOCAL
WIND GUSTS IN EXCESS OF 60 KTS WITH A LESSER THREAT OF HAIL THROUGH
THE REST OF THE AFTERNOON INTO EARLY EVENING. ISOLATED TORNADOES ARE
ALSO POSSIBLE. DOMINANT VFR CIGS/VSBYS WILL DROP TO MVFR AND IFR IN
AND NEAR SHOWERS/STORMS. THE RISK OF STORMS WILL BE OVER BY
22Z-02Z... HOWEVER WITH COLD FRONTAL PASSAGE THE WINDS WILL SHIFT
AROUND TO WNW (270-300 DEGREES) AND REMAIN STRONG THROUGH THE NIGHT
AT 10-20 KTS PERIODICALLY GUSTING TO 20-25 KTS. MAINLY WESTERLY
WINDS WILL PICK BACK UP SATURDAY MORNING AT 15-20 KTS SUSTAINED AND
GUSTING TO 25-30 KTS. VFR CONDITIONS ARE EXPECTED FROM MID EVENING
THROUGH SATURDAY.
LOOKING BEYOND EARLY SATURDAY AFTERNOON: WINDS WILL DIMINISH BY 22Z
SATURDAY. MVFR/IFR FOG/STRATUS IS POSSIBLE TUESDAY MORNING INTO
WEDNESDAY IN ASSOCIATION WITH AN APPROACHING FRONTAL SYSTEM.
STRENGTHENING WINDS FROM THE SW ARE ALSO POSSIBLE WEDNESDAY. -GIH
&&
.FIRE WEATHER...
AS OF 140 PM FRIDAY...
...RED FLAG WATCH FOR SATURDAY AFTERNOON FOR NORTHWEST PIEDMONT...
STRONG GUSTY SOUTHWEST WINDS OF 35 TO 40 MPH AHEAD OF A COLD FRONT
WILL SHIFT TO WEST NORTHWEST LATE THIS AFTERNOON AND EVENING IN THE
WAKE OF THE EXITING FRONT. TEMPERATURES OUTSIDE SHOWERS ARE IN THE
MID TO UPPER 70S THIS AFTERNOON. LOWEST RELATIVE HUMIDITIES WILL BE
MODEST... FALLING NO LOWER THAN 35 PERCENT THIS EVENING BEFORE
RISING OVERNIGHT. RAINFALL WILL BE SPOTTY IN THE WEST... WITH
WIDESPREAD RAINS IN THE EAST OF AS MUCH AS ONE INCH. SCATTERED
THUNDERSTORMS ARE FORECAST... MAINLY EAST.
BREEZY WEST NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH
ARE EXPECTED BY MID MORNING SATURDAY... CONTINUING INTO THE
AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL FALL TO 15 TO 25
PERCENT. HOWEVER IT WILL BE MUCH COOLER WITH HIGHS IN THE 50S.
A RED FLAG WATCH WILL BE ISSUED FOR MUCH OF WESTERN NORTH CAROLINA
WEST OF HIGHWAY 220. ANY POSSIBLE RED FLAG WATCH WILL BE ADJUSTED
SATURDAY MORNING BASED ON RAINFALL FALLING THIS AFTERNOON.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR NCZ007-021>023-038-039-073.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...HARTFIELD
FIRE WEATHER...99
Hazardous weather outlook, Feb 24, 1:41 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EST FRI FEB 24 2012
NCZ009>011-026>028-041>043-077-078-085-086-088-089-251845-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
141 PM EST FRI FEB 24 2012
...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE
OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING
WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA
WILL OCCUR BETWEEN 3 PM AND 7 PM. PEOPLE ACROSS THE AREA SHOULD
MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE
WEATHER.
REGARDLESS OF THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS WILL
BECOME WESTERLY BEHIND THE FRONT THIS EVENING. SUSTAINED WINDS OF
20 TO 30 MPH WITH GUSTS UP TO 40 TO 45 MPH ARE LIKELY. ISOLATED
HIGHER WIND GUSTS WILL BE POSSIBLE. WINDS OF THIS MAGNITUDE MAY
PRODUCE ISOLATED DAMAGE TO TREES AND POWER LINES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH
AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL
RESULT IN ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
DISCOURAGED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
NCZ007-008-021>025-038>040-073>076-083-084-251845-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
141 PM EST FRI FEB 24 2012
...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...
...INCREASED FIRE DANGER IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
INCREASED FIRE DANGER.
A STRONG COLD FRONT WILL CROSS CENTRAL NC THIS AFTERNOON AND MOVE
OFFSHORE THIS EVENING. THUNDERSTORMS AHEAD OF THE FRONT WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH PRIMARY THREATS OF DAMAGING
WINDS AND ISOLATED TORNADOES. THE GREATEST THREAT IN THIS AREA
WILL OCCUR BETWEEN 2 PM AND 6 PM. PEOPLE ACROSS THE AREA
SHOULD MAKE THE NECESSARY PREPARATIONS NOW TO BE READY FOR SEVERE
WEATHER.
REGARDLESS THE SEVERE THREAT... STRONG SOUTHWESTERLY WINDS AHEAD
OF THE FRONT WILL BECOME WESTERLY BEHIND THE FRONT LATE THIS
AFTERNOON AND EVENING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH ARE LIKELY. ISOLATED HIGHER WIND GUSTS WILL BE
POSSIBLE. WINDS OF THIS MAGNITUDE MAY PRODUCE ISOLATED DAMAGE TO
TREES AND POWER LINES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS GUSTS OF 30 TO 35 MPH ON SATURDAY COMBINED WITH
AFTERNOON RELATIVE HUMIDITIES FALLING TO 20 TO 25 PERCENT WILL
RESULT ADVERSE FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS
DISCOURAGED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
GIH
In the hours before
Special weather statement, Feb 24, 2:37 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EST FRI FEB 24 2012
NCZ021-242030-
FORSYTH-
237 PM EST FRI FEB 24 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 330
PM EST...
AT 236 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES
WEST OF HUNTSVILLE...OR ABOUT 14 MILES WEST OF EAST BEND...MOVING
EAST AT 75 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DONNAHA...RURAL HALL...
STANLEYVILLE...AND BELEWS CREEK.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 50 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FRIDAY EVENING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3612 8050 3612 8046 3614 8044 3621 8045
3622 8044 3624 8046 3626 8045 3626 8003
3620 8004 3607 8051 3609 8052
TIME...MOT...LOC 1936Z 252DEG 65KT 3617 8071
VINCENTLocal storm report, Feb 24, 3:00 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND GST SMITH REYNOLDS APT 36.14N 80.23W
02/24/2012 M41 MPH FORSYTH NC ASOS
WINSTON SALEM AIRPORT KINT GUSTED TO 41 MPH AT 105 PM
&&
EVENT NUMBER RAH1200063
VINCENTLocal storm report, Feb 24, 3:09 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM NON-TSTM WND GST RDU INTERNATIONAL AIRPO 35.88N 78.79W
02/24/2012 M45 MPH WAKE NC ASOS
RDU AIRPORT GUSTED TO 45 MPH AT 159 PM
&&
EVENT NUMBER RAH1200064
VINCENTLocal storm report, Feb 24, 3:46 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 W RURAL HALL 36.24N 80.36W
02/24/2012 E1.50 INCH FORSYTH NC PUBLIC
NEAR GOLF BALL SIZED HAIL AND NUMEROUS TREES DOWN IN
TOBACCOVILLE.
&&
EVENT NUMBER RAH1200065
MCLAMBLocal storm report, Feb 24, 3:58 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 4 NW HIGH POINT 36.02N 80.06W
02/24/2012 FORSYTH NC 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF BARNEY HALL RD AND
HIGH POINT RD.
&&
EVENT NUMBER RAH1200066
MCLAMBLocal storm report, Feb 24, 3:59 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM NON-TSTM WND GST ROCKY MOUNT WILSON APT 35.86N 77.88W
02/24/2012 M46 MPH NASH NC ASOS
ROCKY MOUNT KRWI GUSTED TO 46 MPH AT 341 PM
&&
EVENT NUMBER RAH1200067
VINCENTStrong Wind, Alamance
- When
- February 24, 4:11 PM EST
- Where
- Alamance forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
One tree was blown down and a utility pole was snapped in two at Isley Road and Turtle Run Trail.
Strong Wind, Alamance
- When
- February 24, 4:23 PM EST
- Where
- Alamance forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 36.044, -79.399 (the zone’s center; the record gives no point)
One tree was blown down on Laurie Drive.
Strong Wind, Granville
- When
- February 24, 4:30 PM EST
- Where
- Granville forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- Law Enforcement
- Coordinates
- 36.304, -78.653 (the zone’s center; the record gives no point)
One tree was blown down on US Highway 5 near the Tar River.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, February 24, 2012$592,000 · EF2 · 11 events
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- Strong Wind in Virginia, February 24, 20121 death · $2,000 · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$150,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360393, 360394, 360395.